Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 27, NWS Grand Rapids, MI

May 8, 1997Clare County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 8, 1997, 8:44 PM EDT for Clare County, Michigan. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1997, 8:44 PM EDT (00:44 UTC)
Expired
May 8, 1997, 9:50 PM EDT
In force
66 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Clare County, MI

The radar

The NCL Michigan radar (KAPX), 103 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 9:05 PM EDTHail 1.25Lake George, MIHalf dollar sized hail reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1997-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1997-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 090046 RRA
SVRGRR
MIC035-090150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
844 PM EDT THU MAY 8 1997

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS MI HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 950 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL LOWER MICHIGAN

   ...CLARE COUNTY
 
AT 844 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS 14 MILES WEST OF
HARRISON OR 6 MILES WEST OF LAKE GEORGE MOVING EAST AT 30 MPH.

THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
     LAKE GEORGE             AROUND 845 PM EDT
     HARRISON                AROUND 905 PM EDTF
     MEREDITH                AROUND 925 PM EDT

THIS STORM HAS A HISTORY OF LARGE HAIL.... WITH DIME TO QUARTER SIZE
HAIL IN ASHTON IN OSCEOLA COUNTY. GO INSIDE A STURDY BUILDING AND STAY
AWAY FROM WINDOWS!

TRH
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 10:49 AM EDT, 9 hours 55 minutes earlier.

Area forecast discussion, May 8, 10:49 AM EDT, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1040 AM EDT THU MAY 8 1997

THE LATEST SFC ANAL SHOWS A COLD FRONT ON THE WEST SHORE OF LAKE MI.
ADAP SHOWS SOME MOISTURE CONVERGENCE ALONG THE FRONT WITH THE MAX BEING
IN NE IL. SKIES ARE CLOUDY AHEAD OF THE FRONT AND KGRR-88D SHOWS
SCATTERED SHOWERS PERSISTING EVEN BACK TO THE LAKE. BEHIND THE FRONT,
LOW CLOUDS AND FOG ARE BEGINNING TO FALL APART AS SOME DRIER AIR MOVES
IN AS EVIDENCED BY THE LATEST VIS LOOP. THE DIFFERENTIAL HEATING TAKING
PLACE ON THE BACK EDGE OF THE CLOUD DECK IS BEGINNING TO DESTABILIZE
THE ATM SOMEWHAT AS ENHANCED CU WAS SEEN DEVELOPING IN CENTRAL WI.  IN
ADDITION, A STRONG S/W IN SRN CANADA IS SWINGING A LOBE OF ENERGY SOUTH
THROUGH MN WHICH IS ALSO HELPING TO DESTABILIZE THINGS. THE BACK EDGE
OF THE CLOUDS WAS APPROACHING CENTRAL WI AND BELIEVE THAT SOME CLEARING
WILL INDEED OCCUR ACROSS THE FA THIS AFTERNOON. MODIFIED GRB SOUNDING
INDICATES THAT LI'S WILL FALL BELOW ZERO AND TT WILL CLEAR 50 AS THE
SFC HEATS TO THE MID 60S AND MID LVL TEMPS FALL BELOW -20.  NATURALLY,
THIS WON'T OCCUR ACROSS THE FA UNTIL MID-LATE AFTNOON, BUT
THUNDERSTORMS STILL APPEAR TO BE A PLAYER IN THIS AFTERNOONS WX. HAIL
IS A POSSIBILITY AS UPR LVL TEMPS COOL. WE WILL NOT CHANGE MUCH IN THE
CURRENT ZFP. BELIEVE THAT FCST TEMPS WILL STILL BE REACHED BUT NOT TILL
LATE AFTNOON.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:13 PM EDTSevere Thunderstorm WarningGRROsceola32 min
May 8, 9:15 PM EDTSevere Thunderstorm WarningGRRMecosta50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.